Stopping levothyroxine

Hi newbie here

Diagnosed 2011 I stopped taking my 150mcg levo yesterday because I am fed up of GP saying I am over medicated all the time when I had no over medicated symptoms just hypo ones of insomnia, pins and needles, headaches, dizziness, tiredness, aches and pains, feeling cold so no idea what next to do. Thanks

TSH 0.08 (0.2 - 4.2)

Free T4 20.7 (12 - 22)

Free T3 4.5 (3.1 - 6.8)

14 Replies

oldestnewest
  • Don't stop taking levothyroxine. Point out to your GP that your FT3 and FT4 are in range. TSH is a pituitary hormone. Clearly the doctor dosesn't understand how thyroid hormone works. If you are sufficiently replaced your TSH will be undetectable because the pituitary gland does not need to produce TSH to alert the thyroid to produce more hormone.

    If your FT3 and FT4 are in range then how can you be over-replaced? FT3 is the active hormone, FT4 is just a storage hormone, your body takes from the store and produces FT3 which is the hormone that is utilised by your body. It's plain to see from your blood test results that your FT3 is not over the NHS range so your GP has no reason for concern.

    The next thing you need to do is get your GP to test Vitamin D, folate, ferritin and B12 as we can be deficient in all of these when we have thyroid conditions. When you have the results post them here. don't take the docs word for it that they are fine as they will say they are fine if in NHS range but bumping along the bottom will not make you feel well and levothyroxine won't work well unless they are optimal.

  • I have all these results thanks

  • I think Drs prefer there to be some activity from the Pituitary.

  • You really, really don't want to stop taking Levo, it can make you very ill indeed

    Sounds like you have Hashimoto's also called autoimmune thyroid disease. Diagnosed by high antibodies. Have antibodies ever been tested, if not ask that they are

    About 90% of hypothyroidism in UK is due to Hashimoto's.

    Hashimoto's very often affects the gut, leading to low stomach acid, low vitamin levels and leaky gut.

    Low vitamins that affect thyroid are vitamin D, folate, ferritin and B12. Important to test these.

    If they are too low they stop Thyroid hormones working.

    Have these been tested, if not ask that they are. Always get actual results and ranges.

    As you have Hashimoto's then hidden food intolerances may be causing issues, most common by far is gluten. Changing to a strictly gluten free diet may help reduce symptoms. Very, very many of us here find it really helps and can slowly lower antibodies.

    thyroidpharmacist.com/artic...

    thyroidpharmacist.com/artic...

    amymyersmd.com/2017/02/3-im...

    chriskresser.com/why-changi...

    scdlifestyle.com/2014/08/th...

    If you can't get full thyroid and vitamin testing from GP

    thyroiduk.org.uk/tuk/testin...

    Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

    All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after.

    Your GP, like many doesn't really understand it.....only looking at TSH, which is useless as way of measuring thyroid levels once we are on replacement. Your high FT4 and low FT3 shows you may actually need to reduce Levo and add some T3

    But essential to get vitamins correct and at very good levels first and highly likely you need to be on gluten free diet too

  • I have these results thanks

  • Don't don't don't stop taking your levo. This happened to me and I almost died. If I hadn't been so ill I would have sued the incompetent idiot.

  • Your GP is probably panicking because your TSH is slightly below range. You are not over medicated because your T4 and T3 are within range. Your continuing symptoms suggest you are undermedicated, so he should be increasing your Levo. Stopping Levo will not make you feel any better, in fact it will make you feel much worse and can be dangerous. Don't make yourself worse to please your stupid doctor. Dr. Anthony Toft, who used to head the British Thyroid Association takes the view that the TSH should be below 1 for thyroid treatment to be effective. If you contact louise.warvill@thyroiduk.org for a copy of Dr. Toft's statement, show it to your doctor and ask for an increase in Levo. Increases should be in 25 mg increments and testing should follow 6 weeks later.

  • 25mcg increases in levothyroxine.

  • Rather than stopping your levo, start learning about your disease, so that you can counter your GPs nonsensical statements, intelligently.

    What is obvious from your results and list of symptoms is that you have a conversion problem, and low nutrients. However, as doctors know nothing about either hormones or nutrients, your doctor won't understand that.

    Pins and needles are a symptom of low B12. If your B12 is low, your other nutrients are likely to be low, too. Being hypo reduces stomach acid production, so you can't absorb nutrients very well. However, low nutrients reduces conversion of T4 to T3, so you really need to get them tested and supplement anything that is suboptimal.

    So, that's the first step you need to take. Point out to your doctor that whilst your TSH is low, it doesn't matter - as other people have pointed out, it doesn't mean anything. But your FT3, whist in-range, is too low for you to feel well. So, reducing your dose would make you feel even worse. The poor man has to have all this pointed out to him in words of one syllable because he didn't 'do it in med school'. So, you are not going to reduce your dose, but would like your nutrients tested : vit D, vit B12, folate and ferritin. Your doctor is not there to dictate to you, he is there to advise you. You are not obliged to take his advice. On the other hand, you are allowed to suggest things that you want. :)

  • I have these results and told all of my vitamins and minerals are fine thanks

  • Your doctor told you they were fine? Fine is just an opinion, and as I just told you, doctors know nothing about nutrients, so how likely is it that his opinion is right?

    If your really want help from this forum, post the results and ranges on here, and let's have a look. We can't help you without all the details.

  • Ok will do this thanks

  • On a new post

  • OK :)

You may also like...